Alert archive / Idaho / Special Weather Statements in 2021
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at Aug 6, 2021, 2:20 PM MDT for 4 counties in Idaho. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2021, 2:20 PM MDT (20:20 UTC)
- Expired
- Aug 6, 2021, 3:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Pocatello, ID
- Hail
- 0.75 in
- Wind
- 30
Counties Bonneville County, ID, Jefferson County, ID, Madison County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 104 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
916
WWUS85 KPIH 062020
SPSPIH
Special Weather Statement
National Weather Service Pocatello ID
220 PM MDT Fri Aug 6 2021
IDZ052>054-062>065-067-062100-
Arco/Mud Lake Desert ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-Caribou Range ID-
Beaverhead/Lemhi Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
220 PM MDT Fri Aug 6 2021
...Strong thunderstorms will impact portions of central Teton,
northeastern Caribou, southwestern Fremont, eastern Jefferson,
Bonneville, Madison, southeastern Clark and east central Bingham
Counties through 300 PM MDT...
At 219 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Terreton to 13 miles south
of Wayan. Movement was northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Idaho Falls, Rexburg, Rigby, Swan Valley, Wayan, Ririe Reservoir,
Lorenzo, Palisades Reservoir, Ammon, Victor, Iona, Sugar City, Ucon,
Menan, Teton, Ririe, Roberts, Lewisville, Parker and Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4274 11119 4368 11248 4429 11187 4366 11105
4342 11105
TIME...MOT...LOC 2019Z 286DEG 63KT 4373 11234 4280 11128
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
$$
GKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 6, 1:57 PM MDT, 23 minutes earlier.
Area forecast discussion, Aug 6, 1:57 PM MDT, 23 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 157 PM MDT Fri Aug 6 2021 .SHORT TERM...Today through Sunday night. Upper level low currently right over south central Idaho at 130 PM is making it's way east this evening. Have had widespread showers and thunderstorms early this afternoon over the central mountains and Wood River region. Expect main area to shift east by 6 PM to cover mainly the Snake Plain and eastern mountains and should be completely out of eastern Idaho by midnight. With flow aloft turning more west to northwesterly more widespread smoke has returned to the region with air quality advisories issued for Blaine, Cassia, Lincoln and Minidoka counties. Expect some smoky conditions through the weekend as the west northwest flow continues. Will start to warm up Saturday with high temperatures back to seasonal normal by Sunday. Expect no precipitation on Saturday with a system passing to the north providing slight chance of thunderstorms in the central mountains and Upper Snake Highlands on Sunday. Will have breezy to windy conditions with this system on Sunday as well especially in the Snake River Plain and Upper Snake Highlands. Widespread sustained winds over 20 mph expected Sunday with gusts over 30 mph. GK .LONG TERM...Monday through Friday. Another spell of warmer and mostly dry weather is expected next week. The low that was impacting our area over the weekend should be well out of our hair and moving into southern Canada. High pressure builds over the West next week. This will bring an end to the more widespread rain and thunderstorm events for a while, or most likely should. The models, ensembles and cluster forecasts are all trending toward stronger high pressure more centered over the Great Basin...closer to Idaho. The only concern will be if we can get any moisture to creep around the ridge into eastern Idaho. There is a hint or two right now, but nothing to starting jumping on and putting thunderstorms in the forecast this far out. After temperatures dropping back to below average Monday, we will see a steadily climb and be back above average by the end of next week. Keyes && .AVIATION... An upper level low is producing showers and thunderstorms this afternoon and expect at least vicinity at SUN, PIH, IDA and DIJ through sunset. Less chance at BYI. Any of the first four sites could see thunderstorms at their station until the low moves east. Winds in the 10 to 20 knot range at BYI, PIH, IDA and DIJ thorugh sunset as well. Will have some visibility below 6 statue miles at times especially at SUN, PIH, IDA and BYI as more extensive wildfire smoke in flow. GK && .FIRE WEATHER...Another round or two of showers and thunderstorms are expected into this evening across central and eastern Idaho. We may see a few lingering storms just after midnight across eastern fire zones, but we should be storm free by sunrise. We are seeing locally heavy rain, small hail and potential gusts over 30 mph still an issue through tonight. The next storm will drop into the PAcific Northwest tomorrow and pushing east across the Idaho Panhandle and western Montana Sunday and Monday. The biggest impact day will be Sunday. It appears showers and storms will be possible across portions of the central mountains, especially the farther north you are located. We should also see showers and storms across Zone 411 and maybe north of Idaho Falls in the Snake Plain. We may see wetting rains across Lemhi County, but most of the storms may end up being on the dry side. The bigger story will likely be overall gusty winds of 25-35mph, perhaps a bit higher. Relative humidities at this point look to remain too high, and even if the come in lower with the front slowing down...recent rainfall may prevent any type of Red Flag concerns. We will be monitoring the progress of the front as well as how fuels change in the next 24 hours to see if we need to change our thinking on that. After that, high pressure builds across the West. For next week, humidity values should be much lower with much warmer weather returning after Monday. We will likely see poor humidity recovery especially across the southern highlands. The question that remains to be answered is if any moisture creeps around the ridge and potentially kick off any dry storms late next week. Keyes && .AIR STAGNATION...Extensive wildfire smoke has returned to southeast Idaho today and air quality has become unhealthy in Blaine, Cassia, Lincoln and Minidoka counties and an air quality advisory has been issued. Expect smoke to be present thorugh the weekend at all locations in southeast Idaho even those counties not in an advisory. GK && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Aug 6, 10:16 AM MDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1016 AM MDT Fri Aug 6 2021
IDZ072-073-061700-
Sawtooth/Stanley Basin ID-Sun Valley Region ID-
1016 AM MDT Fri Aug 6 2021
...Strong thunderstorms will impact portions of west central Custer
and northwestern Blaine Counties through 1100 AM MDT...
At 1016 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Stanley to 15 miles southeast
of Atlanta. Movement was northwest at 135 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Galena Lodge, Redfish Lake, Galena Summit and Smiley Creek Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4420 11515 4420 11489 4367 11449 4367 11468
4374 11467 4381 11471 4379 11476 4379 11485
4382 11485 4386 11499 4387 11497 4396 11499
4398 11497 4401 11498 4402 11503 4404 11505
4407 11504 4409 11500 4412 11505 4415 11502
TIME...MOT...LOC 1616Z 143DEG 117KT 4421 11508 4368 11485
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
GKSpecial weather statement, Aug 6, 11:27 AM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1127 AM MDT Fri Aug 6 2021
IDZ068-070>075-061815-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Sawtooth/Stanley Basin ID-Wood River Foothills ID-
Big Lost Highlands/Copper Basin ID-Sun Valley Region ID-
Lost River Valleys ID-
1127 AM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of south central Custer
and northwestern Blaine Counties through 1215 PM MDT...
At 1127 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ketchum, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hailey, Ketchum, Sun Valley, Galena Lodge, Galena Summit, Livingston
Mill, Copper Basin Airport and Twin Bridges Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4425 11444 4373 11370 4347 11438 4373 11468
4374 11467 4375 11469 4381 11470 4381 11474
4380 11476 4384 11480
TIME...MOT...LOC 1727Z 317DEG 35KT 4380 11442
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GKSpecial weather statement, Aug 6, 12:24 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1224 PM MDT Fri Aug 6 2021
IDZ068-070>075-061930-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Sawtooth/Stanley Basin ID-Wood River Foothills ID-
Big Lost Highlands/Copper Basin ID-Sun Valley Region ID-
Lost River Valleys ID-
1224 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southeastern Custer,
north central Blaine and west central Butte Counties through 130 PM
MDT...
At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Sun Valley, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hailey, Ketchum, Sun Valley, Grouse, Little Wood Reservoir, Bellevue,
Herd Lake, Garfield Ranger Station, Copper Basin Airport and Twin
Bridges Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4402 11458 4419 11408 4360 11349 4335 11428
TIME...MOT...LOC 1823Z 317DEG 49KT 4376 11404
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GKSpecial weather statement, Aug 6, 2:17 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
217 PM MDT Fri Aug 6 2021
IDZ067>069-062100-
Lost River Range ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
217 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of eastern Custer,
northeastern Butte and southwestern Clark Counties through 300 PM
MDT...
At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Gilmore, or 22 miles northeast of Mackay, moving
southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clyde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4423 11332 4423 11316 4402 11272 4379 11311
4415 11351 4424 11333
TIME...MOT...LOC 2017Z 310DEG 19KT 4416 11332
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
GKSpecial weather statement, Aug 6, 2:20 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
220 PM MDT Fri Aug 6 2021
IDZ052>054-062>065-067-062100-
Arco/Mud Lake Desert ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-Caribou Range ID-
Beaverhead/Lemhi Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
220 PM MDT Fri Aug 6 2021
...Strong thunderstorms will impact portions of central Teton,
northeastern Caribou, southwestern Fremont, eastern Jefferson,
Bonneville, Madison, southeastern Clark and east central Bingham
Counties through 300 PM MDT...
At 219 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Terreton to 13 miles south
of Wayan. Movement was northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Idaho Falls, Rexburg, Rigby, Swan Valley, Wayan, Ririe Reservoir,
Lorenzo, Palisades Reservoir, Ammon, Victor, Iona, Sugar City, Ucon,
Menan, Teton, Ririe, Roberts, Lewisville, Parker and Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4274 11119 4368 11248 4429 11187 4366 11105
4342 11105
TIME...MOT...LOC 2019Z 286DEG 63KT 4373 11234 4280 11128
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GKThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:01 PM MDT | Special Weather Statement | PIH | Bingham | 44 min |
| Aug 5, 6:03 PM MDT | Special Weather Statement | PIH | Twin Falls | 27 min |
| Aug 5, 6:13 PM MDT | Special Weather Statement | PIH | Custer | 47 min |
| Aug 5, 6:19 PM MDT | Special Weather Statement | PIH | Butte | 41 min |
| Aug 5, 6:38 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Butte, Clark, Custer and 1 more | 37 min |
| Aug 5, 7:13 PM MDT | Special Weather Statement | PIH | Jefferson | 47 min |
| Aug 5, 7:52 PM MDT | Special Weather Statement | PIH | Clark, Fremont | 38 min |
| Aug 5, 8:47 PM MDT | Special Weather Statement | PIH | Jefferson | 28 min |
| Aug 6, 2:09 AM MDT | Special Weather Statement | PIH | Power | 51 min |
| Aug 6, 7:33 AM MDT | Special Weather Statement | PIH | Bingham | 27 min |
| Aug 6, 8:11 AM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 49 min |
| Aug 6, 10:16 AM MDT | Special Weather Statement | PIH | Camas | 44 min |
| Aug 6, 11:27 AM MDT | Special Weather Statement | PIH | Custer | 48 min |
| Aug 6, 12:24 PM MDT | Special Weather Statement | PIH | Blaine | 66 min |
| Aug 6, 2:17 PM MDT | Special Weather Statement | PIH | Butte | 43 min |
Nearby
Special Weather Statements in Idaho, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.